You have Graves Disease. RAI is irreversible and I try not to force patients into it but it is a very effective treatment and despite what you read on the internet most patients do fine with synthroid treatment (if the TSH is kept in appropriate range -- 0.5-2.0, unfortunately this is not always done).
Being hyper long-term has large risks to the heart and bone, so that is not a good option. Your levels reflect mild-moderate hyperthyroidism but getting worse than the first set.
Options - rechallenge with methimazole vs try PTU vs surgery vs RAI. I usually offer ATDs for 12-18 months and if not effective, side effects or toxicities then go to I-131 (or surgery if patient prefers, but I still feel that may be too invasive for most Graves patients). So about 60-70% of Graves patients may ultimately need I-131 or surgery as the remission rate with ATD's is about 30-40%. Many endos go right to I-131, this is fine and acceptable, but I see too many patients who resent this approach.
Beta-blockers (metoprolol) are important throughout this. risk of storm is very low, but keep an eye on heart rate -- resting should be kept below 90.
OK which ATD med PTU/ Methimazole/ Carbimazole gets better results for a hyperthyroid/Graves patient go into remission faster? Does it matter if I take name brand or generic version of ATD’s to have more longer lasting effective remission rate? How long does remission on any of these ATD last (months or years)? How long b4 I can stop taking Metoprolol with ATD?
Is Methimazole in smaller doses more effective in assisting a HYPERthyroid/Graves manage their Thyroid levels and help the person get into remission for a longer time? Or is PTU better when taken in more higher doses to avoid any toxic liver/kidney problems? Can my blood test determine how much damage is being incurred on my liver or kidney or will taking brand name ATD be better in helping me avoid any toxicity/ill side effects like feeling lethargic, losing hair, and itching very badly (does the itching subside after the ATD Methimazole is taken after a month or so or would it be better to divide 10 MG into 2 to control itchiness?
Are there any patients who have been able to successfully live off of either ATD and if so how harmful are the ill side effects depending on how long you have taken ATD’s compared to having RAI done?
Are there any side effects after remission and how many times after that do you have to have blood tests done before or after remission?
Also, what kinds of food am I ALLOWED or NOT ALLOWED to eat? Not eating so much, on extreme bland diet, feel anxious around food. Seeking food list for hyperthyroid/graves type patients, can’t find one anywhere, don’t want to trigger hyperthyroidism with wrong foods? Are all sweets a no no when they have soy lecithin or soy anything? Are fast foods banned for me, use to enjoy grill sliced steak and a small plate of fries once in blue moon at favorite restaurant now extremely terrified of going near there for fear of driving my cholesterol up (cholesterol is OK just saying).
32 & very concerned about decision made. Thanks for responding back Dr.Lupo.
You are very early in the Graves journey but will do fine because you are willing to ask questions and what appears the interest to get involved in your treatment.
I will give your questions a shot based on my experiences. I took ATD's (Tapazole) for 4 1/2 years before deciding on surgery, RAI was not an option I ever considered.
Remission may or may not be achieved on ATD's and may take longer than the 12-18 months alot of doctors allow for patients to be on ATD's. Having level lab's is key to the best shot of achieving remission. Many people who reach remission do relapse.
Metoprolol can be stopped once your levels stabilize and you are not having cardiac issues.
You should have a baseline Liver function test before beginning any ATD's. You will also have periodic liver testing throughout the time you are on ATD's. Liver issues are not common.
You can take an antihistime to help with itchyness. The itch should go away and may be a temporary reaction. Split doses throughout the day is recommended by the manufacturer of most ATD meds although most doctors do not inform you of that. You may also change meds if it does not stop.
You don't want to live untreated with Graves, it might kill you eventually with a thyroid storm, heart attack or someone killing you because you are simply out of control.
Avoid high iodine foods like seafood, sea weed. Once on ATD's it gets easier to tolerate. I personally never noticed any difference.
You should check out http://www.mediboard.com/forums/index.php?s=530cf16ea3cef2e3d78b1d19f6a62ea3&showforum=1
and get some answers to your questions.
So now the liver test has to be done b4 taking ATD's can this test be determined by blood test? What kind of test is this liver test? Also, is tapazole the name brand drug to the generic named methimazole or should I switch to tapazole for more effective remission rate?
Which causes less itchiness or the loss of my hair or when will those side effects subside after a month of taking these ATD's??
As far as the food question can anyone help me on that? What can I have or not have?
Thanks a bunch for listening to me.
I was wondering 2 different things. One is.. I know that I have Graves disease and I also have bladder cancer. I have been fighting the bladder cancer since Christmas week 2003. The Graves disease I have been dx'ed with just since the first part of March this year..2007.
I also have reflex sympathetic dystrophy that affects my low back, hips, legs, knees, ankles, and feet. I had gotten worse with the RSD and my dr. had given me another med to try..so when I was getting so sick from the Graves disease, I thought it was from the new medication. I called the doctor and got off of my Cymbalta for the RSD pain and kept figuring that one more day and I would bettered from it.. after about two weeks and me getting weaker and weaker, where I could hardly even take a shower without feeling like I was going to pass out. One night, my blood pressure was 160/121 and my pulse was 145. My husband and I live with my folks and I told them & asked about if they thought I should go to the ER but they just kind of shrugged it off.
My husband took me to my cardiologist & he said that there didn't seem to be anything wrong with my heart, but that something was stressing the rest of my body, making my heart rate as fast as if I was racing or jogging. He said I should have blood work w/ my primary care doctor. He did the labs and it came back that my T3 was 700. They repeated it that afternoon for the endocrinologist and it was 800. The primary put me on 80 mg of inderal and 120 mg of PTU. I was already having problems with nausea and that made it even worse, so he lowered my PTU to 60 mgs a day. When I went for my first endocrinologist visit, he had me add 20 mgs to that. At the next 6 weeks visit, my T3 was down to 300. They had me go back in 6 weeks again, but my T3 was still at 300 and all my other levels were the same. My liver showed a tiny bit of stress my first 6 week visit.
Well, now..back to the bladder cancer. I had some rare atypical cells from the bladder washing from my last cystoscopy, so the urologist wants to put me under anesthesia to take a really good look at my bladder and he said he might shoot some dye into my ureters and kidneys to take a good look.
Could that cause any problems with the Graves disease? if he uses iodine?
thank you for your time! Lynn W., Florida
Just to add my voice: I took PTU for about a year for Graves' Disease. That was ten years ago, and I've been euthyroid (In remission) ever since. I never noticed any side effects from the PTU. For me, the PTU was a wonderful option, because now I don't have to take synthroid. I have my TSH checked twice a year, and it's always in the 1.0 to 1.5 range.